Dannon To Pay $35 Million To Eaters Of Activia And DanActive Yogurts

Posted on 15th October 2009 | 16 comments
Tags | , , , , ,

Here’s an interesting story in terms of the wording of Dannon’s health claims for their DanActive yoghurt – but the compromise wording seems in many ways more misleading.  At least the statement that DanActive has “a positive effect on your digestive tract’s immune system” is something that can be proved or disproved with research – and the court in effect ruled that it hadn’t been proved.  But that DanActive will “interact with your digestive tract’s immune system” is true of anything.  You could eat mud and it would interact with your digestive tract’s immune system – it’s a meaningless phrase.  Which means that the word “immune” is only in there to suggest some kind of non-specific link between the yoghurt and the consumer’s immune system.

The class-action lawsuit against Dannon alleging false advertising of their Activia and DanActive products has finally been settled. As you may recall (but probably don’t), the suit was filed back in January 2008, and accused the company of advertising yogurt-induced health benefits that may or may not actually exist.

As part of the settlement, the company agreed to make changes to the labeling and advertising of Activia and DanActive by increasing the visibility of the scientific names of the “probiotic” cultures in the yogurts, court documents said. Dannon also agreed to remove the word “immunity” from its DanActive products.

DanActive labels that say the yogurt has “a positive effect on your digestive tract’s immune system” will be reworded to say the yogurt will “interact with your digestive tract’s immune system.”

Full story

If you go to www.csgrr.com/dannon you can claim part of a $35 million fund set up by Dannon to pay out to people who believe they were the victims of Dannon falsely advertising the health benefits of eating their yoghurts.

Add a comment

Comments

  • I started eating the activia about a week ago and omg I have the worst stomach ache for four days now day and night. my stomach feels like it weighs 100 pounds, it hurts and looks so bloated and it feels hard as a rock. I didn’t know that activia may be the cause of it, until I read other people have almost the same problem. The only thing it hasn’t done is made be go to bathroom normally. I won’t be eating it for a while to see if this pain and bloating goes away

    Posted by bgk on 12th April 2014

  • I have been buying dannon yoghurt since it came on the market on the understanding it was good for bad bacteriala in my stomach I have had one a day for 18months and I’ve started with bloating of my stomach I feel cheated from finding out there is no proof

    Posted by Beverley kennedy on 1st April 2014

  • Ate Activia for the first time yesterday and had the worst bloating, cramping pain ever in my life. It lasted at least 10-12 hours. I have never really had a problem with my digestive tract but someone recommended trying it so I did. Worst thing I ever did. Ugghhh. Never again. Good thing I only bought the one 4 pack. Its not too much of a waste when I throw them away.

    Posted by San Diego JJ on 4th March 2014

  • Mistakenly ate this yogurt from hell. No sugar, less fat version, containing aspartame and acesulfame potassium. Only ate 2 spoons of this and 30 min later Severe stomach pain, gas, cramps, diarrhea, burning my whole digestive tract, massive heartburn. I’m not lactose intolerant. But I have correlated heartburn with food additives. 8 hours later I’m still in pain. It’s stuff need to be removed from the food isle, and if sold, only on the drug isle, and with a big warning label. And it didn’t even taste good, thank god because I would have eaten the cup and probably gone to hospital.

    Posted by Enter your name here on 23rd February 2014

  • Setting up a scientific-sounding “benefit” like this is absolutely ridiicularis!

    Posted by Bifidus Regularis on 20th January 2014

  • So, is Bifidous Regularis the latest name for acpulihoods cultures, or is actually a new substance? Charles W T ConsaulLet me put it this way, Bifidus comes from Bifidobacteria while acidophilus comes from lactobacilli. Both are friendly bacteria. The acid produced by lactobacillus acidophilus helps control the growth of candida albicans. In other words, it helps prevent vaginal yeast infections in women. I’m more wary about the words hydrogenated oil and partially hydrogenated oil in food labels.

    Posted by Jan on 21st October 2012

  • I have seen nothing but positive effects on the body’s ability to deal with stress, digestion and other co-dependant functions while using these products and have recommended them to everyone I know.
    There are many reasons/factors for bodily dysfunction. Stress, environment, allergies and genetics can do many cause reactions. My mother is 84 and it has helped her tremendously as probiotic pills are harder for her with her diverticulitis. It’s a great product; works well for IBS but diabetics need to watch the sugar.

    Posted by Jimmy on 25th September 2012

  • I have the same symptoms as another person with lots of bloating and pain in my stomach and bowels. I was constipated and had to use milk of mag. which didn’t help much so I used ducolax. which gave me diarehha
    I still have the stomach pain and bloating. I have an appt. with my dr this week. My pain has not gone away?
    I am afraid I have a bacteria overgrowth. we’ll see?
    Bev Malin Oct. 4, 2010

    Posted by Enter your name here on 4th October 2010

  • Hello I started to drink Danone Danactive on daily basis 4 years ago. In few weeks time the skin on my face around nose and forehead started to cover with teenage pimpels (which I never have had since being a teenager). I only thought that it is because my period is coming, or I ate too much crisps or chocolate. But the red dots never dissappeared, the only change (my skin was clearer without the spots when I went for holiday – of course during that time I didn’t drink Danactive, but I didn’t recognize the connection there then, I thought it was the sun and sea water that cleared my skin). This year a month ago I went again for a holiday but when I got back a did a test – as soon as I started to drink Danactive my nose area and forehead started to rush, then after 3 days I stopped and never drank Danactive since and my face is clean and nice still till now. I didn’t experience digestion problems, but there must be one of the ingredients that caused me skin problems for years.

    Posted by Livia on 24th September 2010

  • Just got diagnosed with bacteria overgrowth!! Guess what I use to eat everyday like a dumbass!!?? Activia!!

    Posted by jay on 2nd September 2010

  • I never tried DanActive before, but I started it in Jan 2010, in March 2010 I had severe pain in my abdomen, at the level of the decending colon, and upper left and middle abdomen and right upper abdomen. A CT of my abdomed revealed no abnormalities. My pain eventually went away with prednisone. I did not think the pain was associated with DanActive until I recently started it 3 weeks ago. The pain is back!!!! I am beginning to think DanActive causes bacterial overgrowth, possible colitis/enteritis responsive to cortisone.

    Posted by Karen on 25th August 2010

  • I think the problems already existed and the yougert had nothing to do with anything. It just makes no sense!

    Posted by Anonymous on 17th March 2010

  • I started eating activia and was doing fine for about the first week, and then noticed i was getting stomach pain, like a twisting pulling feeling in my stomach and right side before a bowel movement. After having a BM, the pain would decrease and sometimes go away completly, but would appear again after I felt gas or another BM come on. I ate activia for about 3 weeks before I started to connect the discomfort to the yogurt. I even have been to my doctor because the pain was worrying me so much, I thought I might have an ulcer or cancer ! I stopped eating Activia about 3 weeks ago, and I STILL am having the same symptoms!! I am worried that this stuff has caused permanent damage to me!! If anyone has the same effects that I had and AM STILL HAVING 3 weeks later….please let me know if the pain goes away EVER!!!!!!!!

    Posted by angie on 13th March 2010

  • My wife & I have been eating Activia for several years and have never had a problem. It has helped both of us with our regularity. It has been much more effective than bran granules (no names because I don’t want anyone to think I am against a specific product.) Any hi fiber diet can cause bloating and excessive gas. Just read the labels.

    Posted by Rick Medcalf on 20th February 2010

  • I was having a bit of a problem with bowel movements so thought I would try Activia. After one week I had severe cramping and bloating such as I have never had in my 71 years. I stopped the Activia once I found that many others have posted the same problem. A week later, the cramps and bloating are still there.

    Posted by Jim Keck on 20th February 2010

  • I used the product for three weeks because I thought it would work .It didn’t do what the advertising says it’s supposed to do . I had so much stomach pain and constipation that I would say if I had to keep eating it I would have ended up in the hopsital . I eat other Yoghurts and haven’t experience the same problems .

    Posted by Jessie Hickey on 29th January 2010